Alert archive / Nebraska / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Omaha, NE

February 17, 201111 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Feb 17, 2011, 3:07 PM CST for 11 counties in Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 3:07 PM CST (21:07 UTC)
Expired
Feb 17, 2011, 6:00 PM CST
In force
3 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Butler County, NE, Colfax County, NE, Gage County, NE, Jefferson County, NE, Lancaster County, NE, Madison County, NE, Platte County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WWUS83 KOAX 172107
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CST THU FEB 17 2011


NEZ016-030-031-042-043-050-065-066-078-088-089-180000-
/O.NEW.KOAX.FW.W.0001.110217T2107Z-110218T0000Z/
ANTELOPE-BOONE-MADISON-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-
307 PM CST THU FEB 17 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF EASTERN NEBRASKA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WIND...NORTHWEST AT 20 TO 30 MPH WITH GUST UP TO 35 MPH.

* HUMIDITY...LOWEST RELATIVE HUMIDITY 15 TO 20 PERCENT. 

* IMPACTS...DANGEROUS FIRE POTENTIAL WILL EXIST THROUGH LATE
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
823 
WWUS83 KOAX 180024
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 PM CST THU FEB 17 2011

NEZ016-030-031-042-043-050-065-066-078-088-089-180130-
/O.EXP.KOAX.FW.W.0001.000000T0000Z-110218T0000Z/
ANTELOPE-BOONE-MADISON-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-
624 PM CST THU FEB 17 2011

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR PORTIONS OF EASTERN NEBRASKA.

THE RED FLAG WARNING IS NO LONGER IN EFFECT.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Feb 17, 2:34 PM CST, 33 minutes earlier.

Area forecast discussion, Feb 17, 2:34 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
234 PM CST THU FEB 17 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN WEATHER CONCERN THROUGH
THE PERIOD WILL BE SATURDAY NIGHT AND SUNDAY AS A NEW LOW PRESSURE
SYSTEM MOVES ONTO THE CENTRAL PLAINS. MOISTURE ADVECTING NORTHWARD
SHOULD LEAD TO AT LEAST ISOLATED SHOWERS BY SATURDAY AFTERNOON
WITHIN THE WARM AIR ADVECTION REGIME. A MORE SUBSTANTIAL THREAT
FOR RAIN COMES SATURDAY NIGHT AS LOW LEVEL JET STRENGTHENS...COMBINED
WITH THE NORTHWARD ADVANCE OF A SURFACE WARM FRONT...AS THE UPPER
LEVEL JET APPROACHES FROM THE WEST. LATEST DETERMINISTIC MODELS
ARE NOW TRENDING A LITTLE FURTHER WEST...WHICH PUTS MOST OF THE
FORECAST AREA SOLIDLY WITHIN THE WARM SECTOR...SUGGESTING A RAIN
EVENT SATURDAY NIGHT AND ADJUSTED FORECAST ACCORDINGLY. HOWEVER...
IN NORTHEAST NEBRASKA...SURFACE TEMPS COULD DIP TOWARD FREEZING
BY SUNDAY MORNING...THUS THERE COULD BE PATCHY FREEZING RAIN
NORTHWEST OF A LINE FROM KOLU TO KLCG. DID INCREASE PROBABILITY
FOR PRECIP SATURDAY NIGHT AND SUNDAY INTO THE LIKELY CATEGORY...AND
ALSO ADDED IN ISOLATED THUNDERSTORMS AS ALL MODELS ALSO INDICATING
SOME WEAK INSTABILITY WITH NEGATIVE 850MB LIFTED INDEX VALUES
SPREADING THROUGH THE REGION WITHIN THE WARM SECTOR AS WELL. WITH
THE SURFACE LOW TAKING A SLIGHTLY MORE WESTERN AND NORTHERN
TRACK...THIS PUSHES ANY AXIS OF HEAVIER SNOW POTENTIAL FURTHER
NORTH INTO SOUTH DAKOTA AND NORTHWEST IOWA AS WELL. WITH THE
SURFACE LOW PULLING OFF TO THE NORTHEAST ON SUNDAY...WE WILL
EXPERIENCE COLDER AIR BEGINNING TO FILTER INTO AT LEAST NORTHEAST
NEBRASKA...WHICH SHOULD SWITCH ANY LINGERING PRECIPITATION OVER TO
SNOW...BUT BY THEN THE BULK OF THE MEASURABLE PRECIP SHOULD BE
FURTHER NORTH AND NOT CAUSE SIGNIFICANT PROBLEMS FOR OUR AREA.
MEANWHILE...COLDER AIR DOESN'T REALLY ARRIVE ALONG/SOUTH OF THE
INTERSTATE UNTIL SUNDAY NIGHT.

70

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. PERIOD BEGINS WITH
BOTH THE GFS AND EURO SHOWING MUCH COLDER AIR SPILLING BACK INTO
THE AREA WITH SOME CHANCE OF LIGHT SNOW SUNDAY NIGHT INTO EARLY
MONDAY. COLDER TEMPERATURES LOOK SHORT LIVED AT THIS TIME HOWEVER
AS SURFACE HIGH PRESSURE SHIFTS EAST ON TUESDAY WITH RETURN FLOW
SETTING UP IN ADVANCE OF THE NEXT WAVE COMING INTO THE PACIFIC
NORTHWEST. MORE UNCERTAINTY CREEPS INTO THE FORECAST WEDNESDAY
INTO THURSDAY AS MODELS SHOW MORE VARIATION REGARDING NEXT UPPER
WAVE COMING INTO THE NORTHWEST AND ASSOCIATED COLD AIR INTRUSION
BEHIND THE COLD FRONT. FOR NOW HAVE TRENDED TOWARD HPC GUIDANCE
AND THE SLOWER AND WARMER EURO. LOOKS LIKE COLDER AIR WILL MAKE IT
BACK INTO THE AREA JUST A MATTER OF WHEN.

FOBERT

&&

.HYDROLOGY...
AN ICE JAM OCCURRED ALONG THE PLATTE RIVER EARLIER THIS MORNING
AND FLOOD WARNINGS WERE ISSUED VALID THROUGH 4 PM FOR SOME MINOR
FLOODING NEAR ASHLAND AND CEDAR CREEK. IT APPEARS THAT THE ICE
THAT CAUSED THE JAM HAS FLUSHED OUT PUSHING DOWNSTREAM TOWARD THE
MISSOURI AND THOSE WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE.
ANOTHER ICE JAM ON THE ELKHORN RIVER AT PILGER WAS BEGINNING TO
AFFECT THE RIVER BETWEEN PILGER AND WEST POINT. THERE HAVE ALSO
BEEN BAD GAGE READINGS AT BOTH SIGHTS AT THE USGS IS ONSITE
REPAIRING THOSE AT THE MOMENT. A FLOOD ADVISORY WAS ISSUED FOR
THAT STRETCH FOR MINOR RURAL LOWLAND FLOODING ALONG THE RIVER
BANKS.

WITH CONTINUED WARMTH...HOPEFULLY WE CAN CONTINUE TO FLUSH OUT ICE
DOWNSTREAM OVER THE NEXT COUPLE OF DAYS. ADDITIONAL RAINFALL EXPECTED
THIS WEEKEND IS SLIGHTLY CONCERNING. AT THIS TIME...RAINFALL AMOUNTS
LESS THAN ONE HALF INCH ARE FORECAST. NOT SURE THIS WILL BE ENOUGH
TO CAUSE ANY ADDITIONAL WIDESPREAD PROBLEMS.

WITHIN BANK RISES ARE ALSO FORECAST ALONG THE NISHNABOTNA RIVER IN
SOUTHWEST IOWA.

70

&&

.FIRE WEATHER...
SURFACE DEWPOINTS HAVE MIXED DOWN INTO THE UPPER TEENS ACROSS
NORTH CENTRAL AND NORTHEAST NEBRASKA THIS AFTERNOON. THIS HAS
RESULTED IN RELATIVE HUMIDITY VALUES DROPPING TO AROUND OR JUST
BELOW 20 PERCENT. WITH GUSTY NORTHWEST WINDS...THERE IS A VERY
HIGH TO EXTREME FIRE DANGER THERE THIS AFTERNOON...HOWEVER FUELS
MAY STILL BE SLIGHTLY WET FROM RECENT SNOW AND CONDITIONS SHOULD
IMPROVE TOWARD SUNSET.

70

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. FRONTAL
PASSAGE/WIND SHIFT TO THE NORTHWEST HAS ALREADY OCCURRED AT KOFK.
AT KOMA AND KLNK WIND SHIFT TO NORTHWEST AROUND 21Z THIS AFTERNOON
WITH GUSTS AROUND 25KT EXPECTED UNTIL 18/00Z.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Feb 17, 5:25 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 AM CST THU FEB 17 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 AM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS AND STREAMS WILL CONTINUE TO BE MONITORED FOR POSSIBLE
MINOR FLOODING AND ICE JAMS...MAINLY ALONG THE PLATTE...ELKHORN
AND NIOBRARA RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR FRIDAY AND
SATURDAY...THUS AREA RIVERS AND STREAMS WILL CONTINUE TO BE
MONITORED FOR POSSIBLE MINOR FLOODING AND ICE JAMS.

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING A MIX OF
PRECIPITATION TO THE AREA WITH LIGHT SNOW...SLEET...FREEZING
RAIN...AND RAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS IS STILL
A DEVELOPING STORM SYSTEM AND THE TRACK AND INTENSITY MAY
CHANGE...HOWEVER AT THIS TIME...LIGHT SNOW ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY OVER NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR THURSDAY.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:17 PM CSTDense Fog AdvisoryOAXBurt, Cass, Cuming, Dodge, Douglas, Otoe and 4 more11 hr
Feb 17, 10:05 AM CSTAreal Flood WarningOAXSarpy, Saunders6 hr
Feb 17, 11:50 AM CSTAreal Flood WarningOAXCass, Sarpy4 hr
Feb 17, 12:01 PM CSTAreal Flood AdvisoryOAXCuming, Stanton24 hr
Feb 17, 4:38 PM CSTAreal Flood AdvisoryOAXCuming, Dodge, Washington24 hr

Nearby

Red Flag Warnings in Nebraska, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.